Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Atlanta, GA

June 4, 2001Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 4, 2001, 6:45 PM EDT for Sumter County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 6:45 PM EDT (22:45 UTC)
Expired
Jun 4, 2001, 7:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Whole counties

County Sumter County, GA

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:00 PM EDTThunderstorm WindAmericus, GAThe Sumter County 911 center reported that two trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042245
SVRATL
GAC261-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ANDERSONVILLE...MOVING
  NORTH AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ANDERSONVILLE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:12 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 3:12 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT MON JUN 4 2001

MODELS SHOW UPPER SYSTEM OVER THE NORTHEAST U.S. CONTINUES TO ROTATE
NORTHEAST OUT OF THE PICTURE...AS THE ATLANTIC HIGH PRESSURE BUILDS
INTO THE SOUTHEAST STATES. SURGE OF GULF MOISTURE AND VORT CENTERS
ROTATE AROUND THE RIDGE AND INTO THE SOUTHEAST OVER THE NEXT 2 DAYS.
THE STRONGEST UPPER LEVEL SUPPORT COMES TUESDAY NIGHT INTO WEDNESDAY
FROM THE TEXAS/LOUISIANA COAST NORTHEAST ACROSS MISSISSIPPI AND
ALABAMA TO NORTHWEST GEORGIA. OMEGA AND MEAN RH FIELDS SUPPORT THIS
SAME GENERAL SCENARIO...ESPECIALLY ON THE AVN AND ETA. AT THE
SURFACE THE OLD FRONTAL BOUNDARY CONTINUES LIFTING NORTH THROUGH
TENNESSEE AND NORTH CAROLINA AND OUT OF THE PICTURE. TIMING OF
CONVECTIVE EVENTS MAINLY DIURNAL...CONTINUING INTO THE EVENING/EARLY
NITETIME HOURS. WILL STAY CLOSER TO THE DRIER FWC GUIDANCE
FOR TUESDAY. ALSO WILL HAVE SLIGHTLY HIGHER POPS IN THE WEST AND
NORTH...HIGHER ON DAY 2 THAN DAY 1. FOR TEMPS WILL ALSO USE A BLEND.

FCSTID = 22
ATL   69  86  70  84 /  20  30  30  50
AHN   67  88  68  86 /  10  30  30  50
GVL   66  86  67  84 /  10  30  30  50
RMG   67  88  67  84 /  20  40  40  60
CSG   69  90  71  87 /  20  20  30  50
MCN   68  92  69  89 /  10  20  30  40

.ATL...
GA...NONE.

DH

In the hours before

Local storm report, Jun 4, 12:55 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
1255 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    BRASELTON                 GA   .75 INCH HAIL
06/03/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    EATONTON                  GA   WIND DAMAGE
06/03/01   PUTNAM                         TREES DOWN IN TOWN
                                          REPORTED BY LAW ENFORCEMENT

0610 PM    MONTICELLO                GA   WIND DAMAGE
06/03/01   JASPER                         TREES DOWN COUNTYWIDE
                                          REPORTED BY LAW ENFORCEMENT

0630 PM    MADISON                   GA   WIND DAMAGE
06/03/01   MORGAN                         TREES DOWN ALL OVER COUNTY
                                          REPORTED BY LAW ENFORCEMENT

0710 PM    SPARTA                    GA   WIND DAMAGE
06/03/01   HANCOCK                        TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY REPORTED BY
                                          LAW ENFORCEMENT

0730 PM    GIBSON                    GA   WIND DAMAGE
06/03/01   GLASCOCK           H            TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:17 PM EDTSevere Thunderstorm WarningFFCSumter28 min
Jun 3, 8:28 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart32 min
Jun 3, 9:01 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
Jun 4, 6:29 PM EDTSevere Thunderstorm WarningFFCCrisp16 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.